Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 328, NWS Twin Cities, MN

August 27, 2007Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2007, 3:51 PM CDT for Morrison County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 3:51 PM CDT (20:51 UTC)
Expired
Aug 27, 2007, 4:15 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-574 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 272052
SVRMPX
MNC097-272115-
/O.NEW.KMPX.SV.W.0328.070827T2051Z-070827T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRISON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 415 PM CDT

* AT 349 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  JUST SOUTH OF MOTLEY...OR ABOUT 20 MILES NORTHWEST OF LITTLE
  FALLS...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUSHING...
  MOTLEY...
  CAMP RIPLEY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4635 9465 4613 9463 4619 9435 4634 9439

$$

TDK
1 follow-up statement
000 
WWUS53 KMPX 272111
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT MON AUG 27 2007

MNC097-272120-
/O.EXP.KMPX.SV.W.0328.000000T0000Z-070827T2115Z/
MORRISON MN-
410 PM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR MORRISON COUNTY EXPIRES AT 415
PM CDT...

SEVERE STORMS WERE JUST MOVING OUT OF THE AREA...AND SHOULD EXIT THE 
NORTHERN CAMP RIPLEY AREA BY 415 PM.  THEREFORE THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM.

LAT...LON 4635 9465 4613 9463 4619 9435 4634 9439

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:27 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 27, 3:27 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT MON AUG 27 2007

.DISCUSSION...
FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT THIS EVENING
ACROSS MN CWA. MPX 18Z SOUNDING SHOWING STRONG CAP IN PLACE OVER
THE SOUTHERN 2/3RDS OF CWA. ELEVATED CONVECTION ALONG PERIPHERY OF
CAPPING INVERSION...FAR NORTHERN SECTION OF THE CWA. THIS WILL
RIDE EAST DURING THE EVENING. MODEL TRENDS INDICATE CAP/CINH WILL
ERODE ALONG/VCNTY OF THE OUTFLOW BOUNDARY OVER THE AREA...AFFECTING
MAINLY CENTRAL MN. QUESTION WHETHER ACTIVITY WILL BECOME ROOTED
IN THE BOUNDARY LAYER. IF CONVECTION MANAGES TO FIRE...TORNADO
POTENTIAL IS THERE AT LEAST THE FIRST FEW HOURS OF THE EVENING...ALONG
WITH HEAVY RAIN...WIND AND LARGE HAIL. WILL MENTION THIS IN THE
EVENING ACROSS CENTRAL PORTIONS OF THE STATE. ACTIVITY WILL LIKELY
EVOLVE INTO MCS LATER TONIGHT AND AFFECT WESTERN WI.

FRONT SLOW TO SAG OVER THE CWA TUESDAY...AND WILL HOLD ONTO LIKELY
POPS OVER THE SOUTHEAST CWA. THUNDER THREAT DECREASES RAPIDLY
BEHIND FRONT...WITH LITTLE IF ANY ELEVATED CAP INDICATED BEHIND
FRONT INTO THE AFTERNOON. WITH CLOUDS/RAIN AROUND TUESDAY...WILL
GO A LITTLE COOLER THAN MAV GUIDANCE VALUES. HYDRO WILL HAVE TO BE
MONITORED TONIGHT INTO WISCONSIN AND FAR SOUTHEAST AS 1HR/3HR FFG
IS QUITE LOW.

SOME INDICATION ON SREF THAT FRONT WILL LINGER OVER THE FAR SOUTH
INTO THE EVENING TUESDAY...SO WILL CONTINUE TO HOLD ONTO CHANCE
POPS UNTIL ABOUT 06Z WED. THEN COOLER...DRIER AIR WILL WIN OUT FOR
WEDNESDAY AND THURSDAY.

LONGER TERM MODELS CONTINUE TO SHOW RIDGING ALOFT ACROSS THE REGION
THROUGH THE WEEKEND.  SOME INDICATION OF SHORT WAVE WORKING ACROSS
NORTHER US/SOUTHERN CANADA LATER SUNDAY/MONDAY PERIOD WHICH WOULD BRING
NEXT FRONTAL BOUNDARY INTO AT LEAST CENTRAL MN DURING THIS PERIOD.
WILL MENTION SOME LOW POPS MOVING THROUGH CENTRAL/EASTERN PORTION OF
AREA THEN.  00Z ECMWF WAS A BIT SLOWER ON FRONTAL MOVEMENT WITH THE
AND 06Z GFS BRINGING INTO CENTRAL MN BY MONDAY.  00Z GFS ENSEMBLE
MEAN WAS FASTER WITH FRONT AND ATTENDANT POPS.  WARMING ON THE
BACKSIDE OF THE RETREATING HIGH PRESSURE SHOULD WARM TEMPERATURES
THROUGH THE 80S THROUGH THE LABOR DAY WEEKEND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

WET/DWE
Hazardous weather outlook, Aug 27, 4:56 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 AM CDT MON AUG 27 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
456 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MORNING AND EARLY
AFTERNOON HOURS OVER NORTHERN MINNESOTA...DROPPING SOUTHEASTWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE LATE
AFTERNOON AND EVENING HOURS...AS A COLD FRONT PUSHES THROUGH THE
AREA. SEVERE WEATHER WILL BE POSSIBLE WITH THESE THUNDERSTORMS.
HAIL IN EXCESS OF QUARTER SIZE...DAMAGING WINDS...AND LOCALIZED
FLOODING ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER NORTHERN
IOWA AND SOUTHERN WISCONSIN...PROVIDING A FOCUS FOR ADDITIONAL
RAINFALL OVER SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. THE
FLOODING CONCERNS WILL CONTINUE THROUGH THIS TIME PERIOD...GENERALLY
ALONG THE INTERSTATE 90 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON AND EVENING ALONG AND NORTH OF THE INTERSTATE 94
CORRIDOR. SKYWARN SPOTTER ACTIVATION IS LESS LIKELY...BUT MAY BE
NEEDED ACROSS THE REMAINDER OF CENTRAL AND SOUTHERN MINNESOTA THIS
AFTERNOON AND EVENING.

KAT

In the hours before

Local storm report, Aug 27, 3:03 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             2 S MILLERVILLE         46.04N 95.55W
08/27/2007  E0.75 INCH       DOUGLAS            MN   LAW ENFORCEMENT

&&

TDK
Local storm report, Aug 27, 3:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             1 NW BRANDON            45.98N 95.61W
08/27/2007  E0.88 INCH       DOUGLAS            MN   TRAINED SPOTTER

            NICKEL SIZE HAIL STILL FALLING AS OF 304 PM.

&&

TDK
Special weather statement, Aug 27, 3:34 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT MON AUG 27 2007

MNZ042-043-272130-
MORRISON-TODD-
334 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR TODD AND MORRISON COUNTIES UNTIL 430
PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
PAIR OF STRONG THUNDERSTORMS. ONE WAS 6 MILES WEST OF EAGLE
BEND...AND THE OTHER WAS 10 MILES SOUTHWEST OF STAPLES. BOTH STORMS
WERE MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH BOTH STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE MOTLEY...CAMP RIPLEY...EAGLE
BEND... CLARISSA...BROWERVILLE...BERTHA AND STAPLES.

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:47 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey43 min
Aug 27, 2:40 PM CDTSevere Thunderstorm WarningMPXDouglas48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.